Q: Mild Hallucinations Considered as Psychotic Features?
I was diagnosed with bipolar II after I recently became hypomanic on Effexor.
This was after a couple failed trials of SSRI's.
Anyways, for a while (before starting Lamictal) I was seeing things out of the
corner of my eye and then turning to look, and there was nothing there. I don't
think the objects had defineable shapes most of the time. I think once I saw
what I thought to be a large spider, but it disappeared when I turned my head.
Also, my cell phone is usually set on vibrate and sometimes I'd feel it going
off in my pocket and then I'd touch it and realize I was not receiving a call.
These tactile disturbances definitely happened more than a couple times, as well
as the visual stuff.
Was I maybe manic rather than hypomanic? I was extremely agitated and irritable
during this time, but I never did anything too crazy. Can these mild
hallucinations be considered "psychotic features"?
Dear Mr. V' --
If all this has happened in the first weeks (or perhaps as long as a month or
two) after stopping Effexor, one candidate explanation for these experiences is
a "withdrawal" from the antidepressant. Effexor seems to produce some of the
most dramatic and long-lasting of these. The visual experience you describe is
one I've heard several times before. But I've also heard it from people who are
not coming off an antidepressant. It may go along with the rest of what you
describe, which I've also heard before (though not the cell-phone feeling,
that's a new one for me), where people's sensory abilities seem to be heightened:
an unpleasant experience in many cases when it goes on and on, and especially
when it is really intense. One woman wrote me and said she knew when she was
heading for a hypomanic phase because colors would become especially bright and
intense. Some of my patients seem to live in this heightened state for weeks or
months and really want to get out of it. One woman said she could feel the seam
on her pants' legs all the time and it as really bugging her.
Sometimes this sensory overload (technically called
"hyperesthesia") seems to respond to mood stabilizers, as though it was part of
the manic side symptom set and subsided along with the rest of those symptoms.
But for some of my patients it seems to persist outside of mood cycling. There
is a hint in this respect of the kind of experience reported by some people with
"high-functioning autism", but I'm not well schooled in that condition and so
can't really comment on this angle (and certainly don't mean to imply that you
might have some such component in your illness).
Perhaps these were more brief, more like
hallucinations (in the case of the phone feeling, for example); if that
persisted, and especially if you had any other symptoms we associate with having
subtle seizures -- such as episodes of lost time, or feeling really sleepy right
after one of these odd sensations -- then you could talk with your doctor about
whether she/he thinks an EEG (electroencephalogram) is warranted to look at the
possibility that these experiences are somehow like a seizure. However, this
process may not be warranted; particularly if this stuff is no longer happening,
as you're now on an antiseizure medication anyway and the test might not provide
information that would change the course of your treatment.
I don't think what you're describing here would
generally be regarded as "psychotic" in the usual sense that would lead to a
diagnosis of bipolar I, instead of bipolar II, though as you have probably
learned, that is a rather slim and fuzzy distinction, between those two versions
of bipolar disorder.
Published May, 2006